Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 349, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 15, 2003, 6:07 PM CDT for Bullock County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2003, 6:07 PM CDT (23:07 UTC)
- Expired
- Jun 15, 2003, 6:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Bullock County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
804 WUUS54 KBMX 152307 SVRBHM ALC011-152330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 607 PM CDT SUN JUN 15 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BULLOCK COUNTY IN SOUTHEAST ALABAMA * UNTIL 630 PM CDT * AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF UNION SPRINGS...MOVING NORTHEAST AROUND 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTHERN BULLOCK COUNTY. LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3201 8584 3215 8594 3223 8580 3217 8543 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:21 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 15, 3:21 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 321 PM CDT SUN JUN 15 2003 .OVERVIEW... NEED TO MAKE THIS FAST AS AM BEHIND DUE TO SERVER PROBLEMS...AND THE IFPS RUNNING VERY SLOWLY. BASICALLY THE MODELS ARE IN VERY GOOD AGREEMENT...AND NOT TOO MANY CHANGES PLANNED. STALLED FRONT REMAINS TO THE STATE/S WEST. RESULT IN MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. .SHORT TERM... THE FRONT SEEMS TO BE STALLED WEST OF ALABAMA. MODELS MEANDER IT AROUND...BUT IT WONT MAKE ANY QUICK SOUTHEAST PROGRESS. WITH THIS IN MIND ADJUSTED POPS DOWN A BIT. THINKING IS MAKING A THE ZONES SAY MAINLY SCATTERED AFTERNOON AND EVENING WORDING. FOR POPS TONIGHT WILL GO WITH SCATTERED EVENING TAPERING OFF TO ISOLATED. KEEP THE HIGHEST POPS TO THE NORTHWEST. .EXTENDED... IF THE FRONT MAKES IT INTO ALABAMA THE MODELS STALL IT ACROSS CENTRAL ALABAMA. THERE MAY BE ENOUGH PUSH FROM A HIGH THAT BUILDS OVER CENTRAL US THURSDAY INTO FRIDAY TO MOVE THE NEW ENGLAND LOW AND STALLED FRONT TO THE EAST. THIS SHOULD LEAVE A TYPICAL SUMMERTIME FORECAST. .PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY... BHM 69 86 69 87 69 / 30 40 30 40 MGM 70 89 70 90 70 / 30 30 20 40 .BHM...NONE. 80
Hazardous weather outlook, Jun 15, 1:36 PM CDT, 4 hours 31 minutes before
ALZ011>015-017>050-152145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 136 PM CDT SUN JUN 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE FORECAST AREA. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. LOCALIZED HEAVY RAINFALL CAN BE EXPECTED FROM THE STRONGER STORMS...PRODUCING PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... VERY LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED THROUGH THE WEEK. WITH MOIST AND UNSTABLE AIR SITTING OVER THE REGION...CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE PERIOD. MOST OF THE STORMS THAT DEVELOP WILL REMAIN BELOW SEVERE LIMITS BUT MAY PRODUCE LOCALIZED HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY.
In the hours before
Special weather statement, Jun 15, 4:19 PM CDT, 1 hour 48 minutes before
ALZ030-152145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CDT SUN JUN 15 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER COUNTY UNTIL 445 PM
CDT...
AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF EMELLE...MOVING EAST AT 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EMELLE...LIVINGSTON
AND EPES THROUGH 445 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS UP TO 45
MPH COULD KNOCK DOWN TREES IN RAIN SOAKED SOIL. UNSECURED SMALL
OBJECTS COULD BE BLOWN AROUND.
LAT...LON 3262 8839 3273 8837 3274 8812 3269 8811
3269 8805 3263 8809 3259 8806 3260 8801
3254 8801 3255 8839The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 4:27 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 18 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.